Take a free contraceptive test at BestMethodForMe.com
Managing Contraception Questions and Answers
Questions & Answers
Everything you ever wanted to know about managing contraception and weren't afraid to ask.

Click here to ask a question
Search the Questions & Answers Browse by Category
<< Return to questions


Is it normal to have a delay in my period if I have taken Plan B or Postinor? #227/9
Hi, I am 25 years old and I am married. Last week my husband and I had unprotected sex. Soon after that I took a pill, which is an emergence contraceptive. Now after 15 days, since the last periods happened. The periods have started again. Its been 8 days now, since I've taken the pill, this is not the usual time in which my period happens.

Last month my period ended on the 18th of January. Its usual time is around the10th of every month. I am suspicious that something wrong is happening here.

My question is : 1) Are there any chances that may I might get pregnent ? 2) If I am using contraceptives, like emergency pills quiet often, is it decresing my chances or body ability to conceive? 3) If this period happened irregularly, does this effect my regular period cycle ?

Please answer as soon as possible

Taking emergency contraceptive pills can alter your period in the cycle ahead.

Postinor or Plan B (emergency contraceptive pills) can cause a delay in the
onset of a woman's period

It may happen but if there is no period by 21 days from when Postinor or Plan B was taken, a pregnancy test or return to your clinician is usually recommended. Will my period last longer or be heavier?  Longer, yes.  Heavier, probably yes as well.  A period may also arrive early after use of emergency contraceptive pills.



Here are comments in Dr. James Trussell's chapter on emergency contraception in the 19th edition of Contraceptive Technology:

Menstrual changes. Two studies have been specifically designed to assess the effects of ECPs consisting of 1.5 mg levonorgestrel in a single dose on bleeding patterns. The first study found that when taken in the first three weeks of the menstrual cycle, ECPs significantly shortened that cycle as compared both to the usual cycle length and to the cycle duration in a comparison group of similar women who had not taken ECPs. The magnitude of this effect was greater the earlier the pills were taken. This is what seems to have happened to you. This regimen taken later in the cycle had no effect on cycle length, but it did cause prolongation of the next menstrual period. The ECPs had no effect on the duration of the post-treatment menstrual cycle, but the second period was prolonged. Intermenstrual bleeding was uncommon after ECP use, although more common than among women who had not taken ECPs.[i][I]] The second study compared the baseline cycle with the treatment and post-treatment cycles. Cycle length was significantly shortened by one day when ECPs were taken in the preovulatory phase of the cycle and was significantly lengthened by two days when ECPs were taken in the postovulatory phase. No difference in cycle length was observed for women who took ECPs during the preovulatory phase of the cycle (from two days before to two days after the expected day of ovulation). Menstrual period duration increased significantly when ECPs were taken in the preovulatory or postovulatory phase in both the treatment and post-treatment cycles. The duration of the post-treatment menstrual cycle remained significantly longer when ECPs were taken in the postovulatory phase. During the treatment cycle, 15% of women experienced intermenstrual bleeding; this was significantly more common when ECPs were taken in the preovulatory phase.[ii][ii][ii

 

 

Key Words:  unprotected sex, emergency contraceptive pills, late period, pregnant, conceive, cycle, Postinor, Plan B, delay, early, heavier, pregnancy test, Contraceptive Technology, menstrual changes

 

Reference:

Trussell J, Stewart F, Van Look, PFA. Emergency contraception IN Hatcher RA, Nelson AL. et al Contraceptive Technology 19th edition, page 100: Ardent Media Inc. 2008

 

Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
Atlanta, GA
---2009-03-12

The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Visitor Comments
No visitor comments posted.

Post a comment
Post Comment
To post a comment for this question, simply complete the form below. Fields marked with an asterisk are required.
   Your Name:
   Email Address:
* Your Comment:
* Enter the code below:
 
Related Questions
No related questions were found.
Attachments
No attachments were found.

Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.